Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 22, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 20, 2023, 2:00 AM CDT for 27 counties in Kansas. It took effect at Apr 20, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 2:00 AM CDT (07:00 UTC)
- In effect from
- Apr 20, 2023, 12:00 PM CDT
- Expired
- Apr 20, 2023, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3876 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257 WWUS83 KDDC 200700 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 200 AM CDT Thu Apr 20 2023 KSZ043>046-061>066-074>081-084>090-210100- /O.NEW.KDDC.FW.W.0022.230420T1700Z-230421T0100Z/ Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee- Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Thu Apr 20 2023 /100 AM MDT Thu Apr 20 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...any fires that develop could quickly spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
256 WWUS83 KDDC 200725 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 225 AM CDT Thu Apr 20 2023 KSZ043>046-061>066-074>081-084>090-210100- /O.CON.KDDC.FW.W.0022.230420T1700Z-230421T0100Z/ Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee- Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 225 AM CDT Thu Apr 20 2023 /125 AM MDT Thu Apr 20 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090... * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...any fires that develop could quickly spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-210100- /O.NEW.KDDC.FW.A.0019.230421T1800Z-230422T0100Z/ Trego-Ellis- 225 AM CDT Thu Apr 20 2023 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Friday afternoon through Friday evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and Fire Weather Zone 031 Ellis. * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
483 WWUS83 KDDC 201518 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1018 AM CDT Thu Apr 20 2023 KSZ030-031-210200- /O.EXB.KDDC.FW.W.0022.230420T1700Z-230421T0200Z/ /O.CON.KDDC.FW.A.0019.230421T1800Z-230422T0100Z/ Trego-Ellis- 1018 AM CDT Thu Apr 20 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and Fire Weather Zone 031 Ellis. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...any fires that develop could quickly spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ043>046-061>066-074>081-084>090-210200- /O.EXT.KDDC.FW.W.0022.230420T1700Z-230421T0200Z/ Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee- Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1018 AM CDT Thu Apr 20 2023 /918 AM MDT Thu Apr 20 2023/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090... * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...any fires that develop could quickly spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
763 WWUS83 KDDC 210146 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 846 PM CDT Thu Apr 20 2023 ...Fire Risk Diminishing This Evening... ...Red Flag Warning Will Expire at 9 PM Thursday... KSZ030-031-211000- /O.EXP.KDDC.FW.W.0022.000000T0000Z-230421T0200Z/ /O.CON.KDDC.FW.A.0019.230421T1800Z-230422T0100Z/ Trego-Ellis- 846 PM CDT Thu Apr 20 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and Fire Weather Zone 031 Ellis. * WINDS...Northwest 20 to 30 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, must be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ043>046-061>066-074>081-084>090-210300- /O.EXP.KDDC.FW.W.0022.000000T0000Z-230421T0200Z/ Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee- Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 846 PM CDT Thu Apr 20 2023 /746 PM MDT Thu Apr 20 2023/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090... Relative humidity remains below red flag criteria in very dry air this evening, but northwest winds have diminished significantly. The red flag warning will be allowed to expire as scheduled at 9 PM CDT. $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 20, 1:35 AM CDT, 25 minutes earlier.
Area forecast discussion, Apr 20, 1:35 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 135 AM CDT Thu Apr 20 2023 ...Updated Short Term... .SHORT TERM...(Today through Friday) Issued at 135 AM CDT Thu Apr 20 2023 06z observations show a cold front which is located from Great Bend to Ashland and behind the front widespread winds sustained at 25-40 mph with occasional gusts to 60 mph. Along with the winds the lowered visibilities at times below a mile are the result of blowing dust. In the upper levels a large trough is moving through the central and northern plains. For today winds should remain breezy out of the northwest all day long as the tight pressure gradient across southwest Kansas won't relax until evening. Colder air will advect in with afternoon 850 mb temps at 6-8 (C). By late afternoon another upper level shortwave will develop in southeast Colorado which will lead to a surface low in northeast New Mexico. Enhanced fire danger will be present today with the strong northwest winds and lowest relative humidity values falling to around 10%. Highs today will be in the 60s. Tonight there is a small chance of some rainshowers developing along the Kansas and Oklahoma border as the upper level shortwave moves into the Texas panhandle. Moisture will be starved so any rain that should make it to the ground will be light. Overall it will probably be mainly clouds that develop with the wave. Winds should calm to around 5-15 mph by sunrise and lows will fall into the 20s in the northwest to the low 40s in the southeast. Friday should continue to be cool as the upper level pattern will remain in northwest flow and surface winds will also be west to northwest. Skies will start out sunny and then clouds will increase in the afternoon with an approaching shortwave. Highs will be in the 60s. .LONG TERM...(Friday through Wednesday) Issued at 111 PM CDT Wed Apr 19 2023 Still looking for lows around freezing for the northwest counties Friday morning. Another freeze or even hard freeze looks fairly likely for Saturday morning. Freeze headlines may be needed in the future. Otherwise, the weekend is shaping up to be fairly cool with highs only in the 50s. Beyond that, do have some good news in that the long range models are still indicating precipitation potential next business week. Hopefully this system doesn't miss us like all the others have. Something to watch for sure. We need a break (aka some rain around here). && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1200 AM CDT Thu Apr 20 2023 Blowing dust and strong winds will highlight the first portion of the TAF cycle as a cold front moves through western Kansas. The dust will likely affect all the airport terminals through 08-09Z and the strong winds will be from 20-30 kts with occasional gusts as high as 50 kts through 12Z. As a result IFR to potential LIFR flight categories will be possible due to the blowing dust. After 12Z the winds will remain breezy at 15-25 kts through the day and VFR flight categories will be the case. Winds should relax after 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 65 33 64 / 20 0 20 10 GCK 36 61 30 63 / 10 0 10 10 EHA 35 61 33 65 / 0 0 20 10 LBL 36 64 36 66 / 0 0 20 10 HYS 42 62 34 63 / 40 0 10 10 P28 49 68 42 69 / 20 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM CDT /5 AM MDT/ early this morning for KSZ030-031-043>046-061>066-074>081-084>090. Blowing Dust Advisory until 3 AM CDT /2 AM MDT/ early this morning for KSZ043>045-061>064-074>080-084>089. && SHORT TERM...Tatro LONG TERM...Sugden AVIATION...Tatro
Hazardous weather outlook, Apr 19, 5:32 AM CDT, 20 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 532 AM CDT Wed Apr 19 2023 KSZ030-031-043>046-061>066-074>081-084>090-201045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 532 AM CDT Wed Apr 19 2023 /432 AM MDT Wed Apr 19 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Critical fire weather conditions will develop south of a polar front this afternoon, mainly south of a Johnson to Montezuma to Medicine Lodge line. In this region, relative humidity will fall to 10 percent or less with increasing southwest wind to 20 to 30 mph from late this afternoon through early this evening. Later tonight, high winds are forecast to develop behind an intense cold front. Northwest winds are expected to range from 30 to 40 mph sustained with gusts at or close to 60 mph at times. A High Wind Watch is in effect for much of southwest Kansas and all of west central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near critical to possibly critical fire weather conditions will develop once again on Thursday as wind direction becomes west- northwest at speeds of 20 to 30 mph. An extremely dry airmass will move in from Colorado resulting in afternoon relative humidity 15 to 20 percent, if not lower. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed at this time as primary severe weather risk will be east and northeast of the Dodge City forecast area.
In the hours before
Local storm report, Apr 20, 12:10 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM NON-TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
04/19/2023 M67 MPH FINNEY KS ASOS
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 11:51 PM CDT | Dust Storm Warning | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 12 more | 114 min |
| Apr 20, 2:16 AM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Apr 20, 2:25 AM CDT | Fire Weather Watch | DDC | Ellis, Trego | 22 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.